Acute asthma exacerbations occur relatively frequently in children. We present the case of a 4-year-old boy who was admitted to our hospital in status asthmaticus and found to have a wide complex rhythm while being treated with inhaled albuterol and intravenous methylprednisolone. This rhythm was diagnosed as accelerated idioventricular rhythm (AIVR), which carries a benign prognosis. It resolved as the medications used to treat his asthma exacerbation were weaned. There was no ventricular ectopy seen on a 24-hour Holter monitor performed 3 months after his hospitalization, suggesting that the AIVR was related to the medications the patient was receiving at the time. This case suggests that albuterol may be a risk factor for the development of AIVR and highlights the importance of recognizing this rhythm to avoid unnecessary and potentially harmful therapies.
- Accepted May 6, 2015.
- Copyright © 2015 by the American Academy of Pediatrics